Alert archive / Montana / Wind Advisories in 2022

Wind Advisory 6, NWS Missoula, MT

May 12, 20227 counties in Montana

NWS Missoula, MT issued this wind advisory at May 12, 2022, 1:44 PM MDT for 7 counties in Montana. It took effect at May 13, 2022, 8:00 AM MDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
May 12, 2022, 1:44 PM MDT (19:44 UTC)
In effect from
May 13, 2022, 8:00 AM MDT
Expired
May 13, 2022, 8:00 PM MDT
In force
12 hr
Issued by
NWS Missoula, MT

Counties Deer Lodge County, MT, Flathead County, MT, Granite County, MT, Lake County, MT, Powell County, MT, Sanders County, MT, Silver Bow County, MT

The radar

The Missoula radar (KMSX), 28 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 7.7 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2022-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2022-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1826 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

517 
WWUS75 KMSO 121944
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
144 PM MDT Thu May 12 2022

MTZ003-131945-
/O.NEW.KMSO.WI.Y.0006.220513T1400Z-220514T0200Z/
Flathead/Mission Valleys-
144 PM MDT Thu May 12 2022

...WIND ADVISORY IN EFFECT FROM 8 AM TO 8 PM MDT FRIDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 35 mph
  expected. Wind gusts over 40 mph anticipated near showers. 
  Waves 1 to 2 feet, locally up to 3 feet on Flathead Lake. 

* WHERE...Flathead Lake, Flathead Valley, Mission Valley, and 
  Polson.

* WHEN...From 8 AM to 8 PM MDT Friday.

* IMPACTS...Strong winds and rough waves will create hazardous
  conditions for small craft on area lakes. Gusty winds could blow
  around unsecured objects. A few trees could blown down due to 
  moist soils and minor power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on area lakes should use extra caution as strong winds 
and rough waves can overturn small craft. Use extra caution when 
driving, especially if operating a high profile vehicle. Secure 
outdoor objects. Avoid sheltering near trees.


&&

$$

MTZ007-131945-
/O.NEW.KMSO.WI.Y.0006.220513T1800Z-220514T0200Z/
Butte/Blackfoot Region-
144 PM MDT Thu May 12 2022

...WIND ADVISORY IN EFFECT FROM NOON TO 8 PM MDT FRIDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 45 mph 
  expected. Gusts over 50 mph possible at MacDonald Pass.

* WHERE...Butte, Georgetown Lake, Highway 12 Garrison to 
  Elliston, Homestake Pass, and MacDonald Pass.

* WHEN...From noon to 8 PM MDT Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. A few
  trees could blown down due to moist soils and minor power 
  outages may result.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects. Avoid sheltering near
trees.

&&

$$
1 follow-up statement
907 
WWUS75 KMSO 140200
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
800 PM MDT Fri May 13 2022

MTZ003-007-140300-
/O.EXP.KMSO.WI.Y.0006.000000T0000Z-220514T0200Z/
Flathead/Mission Valleys-Butte/Blackfoot Region-
800 PM MDT Fri May 13 2022

...WIND ADVISORY HAS EXPIRED...

The winds have decreased this evening.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this wind advisory went out at May 12, 3:11 AM MDT, 10 hours 33 minutes earlier.

Area forecast discussion, May 12, 3:11 AM MDT, 10 hours 33 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
311 AM MDT Thu May 12 2022

.DISCUSSION...A broad trough remains over the region, but we're
starting the day between two stronger, smaller troughs embedded in
that flow. So overall, the day will start out nice with some
sunshine and cool but mild weather. This afternoon, cloud cover
will increase ahead of the next wave embedded in the broader
trough pattern.

Weather satellites and radar show the next trough and cold front
coming ashore on the U.S. west coast this morning. Models have
slowed the timing of the arrival of precipitation with this
system, so now it will start raining in central Idaho around 11 PM
PDT tonight. Snow levels will rise over 6,000 ft today, and then
crash down to around 3,500 ft or less Friday morning in central
Idaho and to around 4,500 ft in southwest Montana. Precipitation
and snow amounts are consistent with earlier forecasts. We expect
around half an inch of precipitation with a couple inches of new
snow at high elevations in central Idaho, with generally less
than a tenth of an inch of precipitation in all but the highest
elevations of western Montana. The timing of the lowering snow
level means there should be very minimal impacts on area roads
from snow. Even as the snow levels fall, increased solar radiation
because of the time of year will keep the ground warm enough to
prevent snow accumulation with such moderate to low snow amounts.

The various modeling systems are once again in good agreement for
a ridge to build over the region for Sunday. Forecasts the last
few days for Sunday and Monday have warmed into the low 70s for
temperatures in the larger valleys of western Montana and even
warmer in central Idaho. But the ridge won't last, and models
agree well on it breaking down in the Tuesday to Wednesday time
period next week with a return to a more active weather pattern
thereafter.

&&

.AVIATION...Very light moisture circulating around the Northern
Rockies will produce little in the way of any impacts to area
terminals save for potentially KSMN and KBTM, where a light
snow/rain mix may occur this morning. Thereafter, precipitation
associated with the next weather system has slowed, with the
frontal passage occurring very late tonight, likely after
13/0600Z, then continuing through the day Friday.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

Nearby

Wind Advisories in Montana, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.